Georgia, 2017Tornadoes and Hail in Georgia, May 4, 2017
May 4, 2017 · NWS JAX · 10 events in 5 counties and zones
An upper level low pressure center closed off over the Tennessee River Valley while a developing surface low pressure formed across Arkansas and tracked NE as it deepened toward the Ohio River Valley. A trailing cold front pressed eastward across the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure center closed off over the Tennessee River Valley while a developing surface low pressure formed across Arkansas and tracked NE as it deepened toward the Ohio River Valley. A trailing cold front pressed eastward across the forecast area. This forcing combined with high moisture and instability initiated a squall line of severe storms that also produced 2 confirmed tornadoes in SE Georgia. Large hail and wind damage also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 8:36 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, May 4, 8:36 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
936 AM EDT Thu May 4 2017
.UPDATE...
Pre-frontal squall line just west of NE FL/SE GA is weakening
with expansive thin/cirrus shield out ahead of it that will
suppress some of the expected daytime heating but not all of it.
South winds expected to increase to 15-25 mph with gusts up to
30-35 mph out ahead of the pre-frontal squall line. Still expect
the three rounds of convection over the next 24 hours as pre-
frontal trof and cold front push across the region. The current
weakening pre- frontal squall line should re- form over NE FL/SE
GA later this morning with some widely scattered showers/storms
tracking across through early this afternoon...a few strong storms
will be possible with gusty winds but severe storms not expected
with this feature. The latest Hi- Res models are still suggesting
a slightly stronger line of scattered to numerous storms pushing
across during the late afternoon and early evening hours with the
best chances of isolated severe storms /Marginal Risk/ across the
Suwannee River Valley and inland SE GA with strong storms still
possible across NE FL, although a few isolated storms will be
possible as these storms interact with the Atlc Coast Sea breeze
along the I-95 corridor. These storms will push into the coastal
waters during the evening hours with strong wind gusts as well.
After this round of storms a lull is expected during the mid-late
evening hours before the final round of widely scattered
showers/storms with the cold frontal passage during the overnight
hours. Overall the /SPC Marginal Risk/ describes event nicely with
scattered strong storms at times with greatest threat of 40-50mph
wind gusts with isolated severe storms possible with gusts to 60
mph. Overall rainfall amounts through tonight should be in the
0.25-0.50" range with a few isolated higher amounts close to an
inch where stronger storms occur.
&&
.AVIATION...
With three potential rounds of showers/storms to impact the TAF
locations will be a challenge to time everything, but overall
expect VFR conds through the day with increasing South winds to
15G20-25 knots, possible periods of TEMPO MVFR CIGS/VSBYS with the
first round of showers/storms btwn 19-20z, then better chances of
stronger showers/storms 22-23z with gusts to 35-40 knots possible.
Then potentially VFR conds until final cold frontal passage with
MVFR CIGS and wind shift late tonight in the 07-09z time frame.
&&
.MARINE...
South Flow increases to 20 to 25 knots today and seas build to 6-8
ft ahead of the cold front. Winds shift to the SW tonight and the
best chances of any gusts to Gale Force (35 knots) will likely be
with the offshore moving squall line during the Evening hours as
projected by the latest Hi-Res models. Small Craft Advisories have
already been posted.
Rip Currents: Moderate risk continues today in the south flow
should become a low risk on Friday in the offshore flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 81 56 73 50 / 70 60 10 10
SSI 82 62 75 57 / 70 70 10 10
JAX 86 59 77 54 / 70 60 10 10
SGJ 84 63 78 56 / 70 60 30 10
GNV 87 60 76 52 / 50 70 10 10
OCF 88 62 77 55 / 50 60 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 3 AM EDT Friday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Hess/CorlessHazardous weather outlook, May 4, 3:45 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
445 AM EDT Thu May 4 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
445 AM EDT Thu May 4 2017
...MARGINAL RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING...
...MODERATE RISK OF RIP CURRENTS...
...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are forecast this afternoon
into early Friday morning as a strong cold front moves through
the area. A few strong to severe storms will be possible mainly
this afternoon into the early evening.
A Small Craft Advisory is in effect for all of the coastal
waters through tonight.
Smoke from the West Mimms Wildfire may lower visibilities for
a time during the day. Areas affected by dense smoke will be
Charlton...southern Ware...and southern Clinch.
There is a Moderate risk of rip currents at the beaches.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Locations near wildfires may experience reduced visibilities from
areas of smoke mainly during the late night and early morning
hours.
A Small Craft Advisory may be needed for the offshore waters
Friday night into a portion of Saturday as a secondary cold
front moves offshore.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 4, 11:49 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU MAY 4 2017
GAZ132-149-041730-
Atkinson GA-Coffee GA-
1249 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND ATKINSON
COUNTIES UNTIL 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Pearson and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3156 8293 3134 8271 3118 8293 3118 8305
3123 8305 3128 8303 3131 8306 3133 8306
3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1649Z 228DEG 34KT 3116 8316
SHASHYEvent by event
4 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Atkinson
- When
- May 4, 12:16 PM EST
- Where
- Atkinson County, 2.95 mi E of Oberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.380, -82.930
Several trees were blown down as well as large branches. Sheet metal on an out building was peeled back. The time of damage was based on radar.
Tornado, Atkinson
- When
- May 4, 12:25 PM EST to 12:26 PM EST
- Where
- Atkinson County, 2.52 mi E of Oberry to 2.51 mi E of Oberry
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 35 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.384, -82.938
A brief tornado caused severe roof damage to one garage structure.
Tornado, Coffee
- When
- May 4, 1:04 PM EST to 1:10 PM EST
- Where
- Coffee County, 2.89 mi SE of West Green to 2 mi E of West Green
- Rating
- EF1
- Path length
- 1.9 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.589, -82.697
Several trees with snapped trunks were observed along the tornado path. Some damage occurred to one home and one outbuilding.
Thunderstorm Wind, Bacon
- When
- May 4, 1:10 PM EST
- Where
- Bacon County, 6.88 mi NNW of (Amg)bacon Co Arpt A
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.620, -82.570
Trees were blown down. The time of damage was based on radar.
Tornado, Jeff Davis
- When
- May 4, 1:20 PM EST to 1:23 PM EST
- Where
- Jeff Davis County, 4.58 mi SE of Brooker to 4.33 mi SE of Brooker
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 70 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.687, -82.621
Three older outbuildings were destroyed and three others were damaged along the tornado path. There were several trees that were uprooted or that had snapped tree trunks.
Thunderstorm Wind, Wayne
- When
- May 4, 1:28 PM EST
- Where
- Wayne County, Jesup
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.600, -81.880
Part of a building was blown down onto a car near North Brunswick Road. The time of damage was based on radar.
Funnel Cloud, Wayne
- When
- May 4, 2:30 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Reported by
- Public
- Coordinates
- 31.600, -81.890
The public reported a funnel cloud. The time of the report was based on radar data.
Hail, Wayne
- When
- May 4, 2:30 PM EST
- Where
- Wayne County, 1.5 mi NNW of Jesup Wayne Co Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.570, -81.890
Quarter size hail was reported.
Hail, Wayne
- When
- May 4, 2:30 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -81.890
A spotter reported quarter to half dollar size hail in Jesup. The time of damage was based on radar.
Thunderstorm Wind, Wayne
- When
- May 4, 2:30 PM EST
- Where
- Wayne County, 0.69 mi S of Jesup
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.590, -81.880
A power pole was snapped with fences also heavily damaged near Oak Villa Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Damaging Wind in Washington, May 4, 2017$700,000 · 61 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, May 4, 20175 injured · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, May 4, 2017$120,000 · EF0 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
- Damaging Winds in Kentucky, May 4, 2017$25,000 · 53 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692871, 692868, 692869, 692872, 692870, 692873, 692865, 692866, 692867, 692874.